Oregon, 2009

High Wind in Oregon, October 14, 2009

October 14, 2009 · NWS PQR · 3 events in 2 counties and zones

A strong Pacific storm approached the coast early in the day, increasing south winds along the coast ahead of the front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific storm approached the coast early in the day, increasing south winds along the coast ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 13, 7:40 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 13, 7:40 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
840 PM PDT TUE OCT 13 2009

.SYNOPSIS...HIGH PRESSURE EAST OF THE CASCADES WILL CONTINUE TO PUSH
BRISK  EASTERLY WINDS THROUGH THE COLUMBIA GORGE THROUGH TONIGHT.
THESE GORGE WINDS AS WELL AS STRONG WINDS ALONG THE COAST WILL
DECREASE AS A SURFACE LOW ABOUT 350 MILES OFF THE COAST SWINGS
NORTHWARD BY WEDNESDAY MORNING. OTHER LESS INTENSE LOWS WILL FOLLOW A
SIMILAR PATTERN OVER THE NEXT SEVERAL DAYS. THIS WILL KEEP NORTHWEST
OREGON AND SOUTHWEST WASHINGTON UNDER PERIODS OF RAIN INTO THE
WEEKEND.
&&

.SHORT TERM...NEXT DISTURBANCE TO MOVE ACROSS THE FORECAST AREA IS
JUST NOW APPROACHING CAPE BLANCO THIS EVENING. LATEST MODEL GUIDANCE
SHOWS SOME FAIRLY STRONG WINDS JUST OFF THE SURFACE WITH THIS
FEATURE AS IT MOVES INTO THE AREA. STRONGEST WINDS WILL REMAIN OVER
THE COASTAL WATERS...WHERE MODELS ARE SHOWING AS MUCH AS 50-60KT AT
925MB AND AROUND 35-40KT AT THE SURFACE. DO NOT EXPECT 50-60KT WINDS
TO SURFACE OVER THE MARINE ZONES TONIGHT...BUT IF MODEL PROGS ARE
RIGHT THEN GUSTS APPROACHING STORM FORCE ARE CERTAINLY NOT OUT OF
THE QUESTION. ALONG THE COAST...STRONGER WINDS WILL BEGIN SHORTLY
AFTER MIDNIGHT CENTRAL COAST...AND ALONG THE SOUTH WASHINGTON COASTS
BY DAYBREAK WED. GRADIENTS WILL BE SUCH THAT SURFACE WINDS WILL
MAINTAIN A SOUTHEASTERLY COMPONENT ALONG THE COAST AND SUBSEQUENTLY
SHOULD NOT REACH HIGH WIND CRITERIA. EXPECT GUSTS TO 45-50 MPH ALONG
THE HEADLANDS...AND WITH MOST TREES STILL HAVING A LOT OF FOLIAGE ON
THEM...WOULD NOT BE SURPRISED TO SEE SOME DOWNED TREES THERE TONIGHT
AND EARLY WED MORNING. INLAND AREAS COULD ALSO SEE SOME GUSTY WINDS
DEVELOP AS THIS FEATURE MOVES THROUGH...LIKELY TOPPING OUT AT AROUND
30 MPH AND MAINLY NORTH OF SALEM.

ANY THREAT OF WINTRY PRECIP IN THE GORGE...UPPER HOOD RIVER VALLEY
AND EVEN IN OUR NORTHERN CASCADE ZONES APPEARS TO BE OVER. TEMPS ARE
AROUND OR ABOVE THE FREEZING MARK IN ALL OF THESE AREAS...AS ARE THE
DEWPOINTS. WILL NOT CARY MENTION OF ANY FROZEN PRECIPITATION THERE
TONIGHT.

OTHERWISE...SHORT TERM FORECAST LARGELY UNCHANGED TONIGHT. WET
WEATHER REMAINS ON TAP FOR THE NEXT SEVERAL DAYS WITH SUCCESSIVE
PERIODS OF RAIN AND SHOWERS EXPECTED THROUGH THE WEEKEND.  DALTON

.LONG TERM...THE WET PATTERN CONTINUES INTO THE WEEKEND AS SHOWN BY
THE LONGER RANGE MODELS. A SHORTWAVE SYSTEM RIDES THE SWLY FLOW AND
APPROACHES THE PAC NW LATE FRIDAY...BRINGING MORE RAIN AND SHOWERS
FOR MUCH OF THE DAY SATURDAY. A LONGWAVE TROUGH WILL MOVE THROUGH
SUNDAY AND MONDAY FOR CONTINUED WET WEATHER. STARTING LATER ON
MONDAY THE ECMWF AND GFS GET OUT OF PHASE...SO HAVE KEPT A MORE
CLIMATOLOGICAL FORECAST THROUGH THE END OF THE EXTENDED PERIOD. BROWN
&&

.AVIATION...OFFSHORE FLOW WILL MAINTAIN GENERALLY VFR CONDITIONS
THIS EVENING. A STRONG LOBE WILL SWING INTO THE REGION OVERNIGHT
STRENGTHENING WINDS ALOFT AND PRODUCING AN INCREASED POTENTIAL FOR
MVFR CEILINGS LATER TONIGHT AND WED MORNING.

.KPDX AND APPROACHES...VFR PREVAILING THROUGH 06Z THIS EVENING...
THEN SOME POTENTIAL FOR MVFR CEILINGS DEVELOPING AS A STRONG FRONT
MOVES INTO THE AREA. WITH THE FRONT MAY SEE SOME LLWS BETWEEN 06-12Z
WED.

&&

.MARINE...WIND A LITTLE UNDER GALE FORCE THIS EVENING...BUT WILL
INCREASE ACROSS THE COASTAL WATERS TONIGHT AS THE NEXT DEVELOPING
FRONT MOVES NE THROUGH THE AREA. THREAT OF GALES SHOULD DROP OFF BY
MIDDAY WED IN THE OUTER WATERS AND EARLY WED AFTERNOON NEARSHORE AS
THE FLOW VEERS TO SW BEHIND THE FRONT. IN ADDITION TO STRONG
WINDS...SEAS WILL RISE UP TO AROUND 15 FT TONIGHT AND CONTINUE WED.
SEAS WILL SUBSIDE A LITTLE LATER WED NIGHT AND THU BUT LIKELY REMAIN
ABOVE 10 FT THROUGH THE END OF THE WEEK AS A COUPLE OF ADDITIONAL
SYSTEMS MOVE THROUGH THE NE PAC.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE 10-60NM
	 THROUGH WED MORNING.
       .GALE WARNING CAPE SHOALWATER TO FLORENCE OUT 10NM
	 FROM 11 PM THIS EVENING THROUGH WED AFTERNOON.
       .SMALL CRAFT ADVISORY FOR WINDS AND SEAS CAPE SHOALWATER
	 TO FLORENCE OUT 10NM UNTIL 11 PM THIS EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
&&
Hazardous weather outlook, Oct 13, 4:02 AM PST, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
502 AM PDT TUE OCT 13 2009

ORZ001>014-WAZ019>023-039-040-141215-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
502 AM PDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-141215-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
502 AM PDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT. SEE PDXCWFPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE EXPECTED WEDNESDAY. SEE PDXCWFPQR FOR DETAILS.
GALE FORCE WINDS ARE POSSIBLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
October 14, 1:35 AM PST to 4:05 AM PST
Where
Northern Oregon Coast forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Official NWS Observations

Sustained winds of 35-38 kt with gusts to 51 kt were recorded in Garibaldi. High winds were also reported in Pacific City, where a spotter measured wind gusts to 54 kt.

High Wind, Central Oregon Coast

When
October 14, 2:08 AM PST to 9:04 AM PST
Where
Central Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

Wind gusts 50-53 kt were recorded along Hwy. 101 on the Yaquina Bay Bridge. High winds were also reported in Lincoln City, where gusts of 50-54 kt were measured.

High Wind, Northern Oregon Coast

When
October 14, 9:03 AM PST to 9:35 AM PST
Where
Northern Oregon Coast forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations

Sustained winds of 37-42 kt with gusts to 61 kt were recorded in Garibaldi. High winds were also reported at Cape Meares, with wind gusts to 56 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199282, 199285, 199283.